Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 319, NWS Dodge City, KS

September 24, 2017Lane County, Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 24, 2017, 7:09 PM CDT for Lane County, Ness County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2017, 7:09 PM CDT (00:09 UTC)
Expired
Sep 24, 2017, 8:00 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lane County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

952 
WUUS53 KDDC 250009
SVRDDC
KSC101-135-250100-
/O.NEW.KDDC.SV.W.0319.170925T0009Z-170925T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
709 PM CDT SUN SEP 24 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  West central Ness County in west central Kansas...
  Southern Lane County in west central Kansas...

* Until 800 PM CDT

* At 708 PM CDT, a severe thunderstorm was located 9 miles south of
  Dighton, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Alamota and Beeler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3838 10016 3826 10052 3835 10066 3863 10020
TIME...MOT...LOC 0008Z 226DEG 28KT 3835 10052 

HAIL...1.00IN
WIND...60MPH
 
$$

GERARD
2 follow-up statements
376 
WWUS53 KDDC 250035
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
735 PM CDT SUN SEP 24 2017

KSC101-135-250100-
/O.CON.KDDC.SV.W.0319.000000T0000Z-170925T0100Z/
Ness KS-Lane KS-
735 PM CDT SUN SEP 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WEST CENTRAL NESS AND SOUTHEASTERN LANE COUNTIES...

At 734 PM CDT, a severe thunderstorm was located very near Alamota,
or 7 miles east of Dighton, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Alamota and Beeler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3838 10016 3831 10038 3849 10043 3863 10020
TIME...MOT...LOC 0034Z 224DEG 26KT 3847 10032 

HAIL...0.75IN
WIND...60MPH
 
$$

GERARD
615 
WWUS53 KDDC 250051
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
751 PM CDT SUN SEP 24 2017

KSC101-135-250101-
/O.EXP.KDDC.SV.W.0319.000000T0000Z-170925T0100Z/
Ness KS-Lane KS-
751 PM CDT SUN SEP 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL NESS AND
SOUTHEASTERN LANE COUNTIES WILL EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3838 10016 3831 10038 3849 10043 3863 10020
TIME...MOT...LOC 0051Z 226DEG 28KT 3856 10020 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:24 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Sep 24, 2:24 PM CDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
224 PM CDT Sun Sep 24 2017

...UPDATE TO LONG TERM...

.SHORT TERM...(Today and tonight)
Issued at 319 AM CDT Sun Sep 24 2017

The upper level low mentioned in previous AFD's will move into the
Rockies today with embedded shortwaves moving through the Central
High Plains. Towards the surface, a frontal boundary currently
stretched from southeastern Colorado to north central Nebraska
will slowly ooze eastward as the short term period progresses.
Scattered showers and thunderstorms are expected to from along and
ahead of this boundary, otherwise expect mostly cloudy skies
through tonight. Moderate to heavy rain may accompany some of
these storms creating ponding of water on roadways. Winds ahead of
this boundary will generally be from the south with northerly
winds behind this frontal boundary. As for temperatures, highs
today are expected to range from the low 70s across west central
Kansas to upper 80s across central and south central Kansas. Lows
tonight look to range from around 50 degrees across west central
Kansas to mid 60s across south central Kansas.

.LONG TERM...(Monday night through Sunday)
Issued at 221 PM CDT Sun Sep 24 2017

Precip chances lessen Tuesday as medium range models show the upper
level shortwave in the Central Rockies lifting northeast into the
Northern Plains. The cold front moving across the Central Plains is
projected to push further southeast toward the Ark-La-Tex Region
while cooler and drier air filters southward into the high plains.
Shower chances will linger generally across south central Kansas in
an axis of post-frontal H7 frontogenesis. Any precip chances toward
the latter part of the week are expected to be more confined to
areas near and along the Oklahoma border and eventually shifting to
the extreme southwest part of the state as surface high pressure
moving across the Great Plains sets up an easterly upslope flow
across the South Plains and southern portions of the Western High
Plains. Otherwise, the cooler/drier air mass moving into the high
plains in wake of the frontal passage from the past weekend will
limit precip chances to areas of western Kansas further north.

Surface high pressure moving across the Northern Plains will reinforce
the cooler air mass across the Western High Plains holding high
temperatures down into the mid and upper 60s(F) Tuesday afternoon.
Fairly seasonal temperatures will persist through the end of the
week with surface high pressure remaining in control across the
Central Plains during much of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1211 PM CDT Sun Sep 24 2017

Periods of light to moderate rain are likely through this afternoon
as a line of showers shift eastward across western and central
Kansas ahead of a slow moving front. Showers and thunderstorms may
redevelop along the front again late this afternoon into tonight
as it pushes further east across southwest Kansas. MVFR cigs/vsbys
can be expected in the vicinity of all TAF sites with periods of
IFR cigs possible as well in the vicinity of KGCK and KLBL.
Southerly winds 5 to 15kt will persist through this evening ahead
of the frontal boundary with winds slowly becoming light and
variable as the front begins to move through later this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  65  50  68 /  80  80  60  30
GCK  55  61  49  67 /  70  60  50  20
EHA  53  60  46  66 /  70  50  40  20
LBL  58  65  50  67 /  80  70  60  30
HYS  58  62  51  66 /  80  80  60  20
P28  65  73  58  69 /  60  70  70  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Sep 24, 3:50 AM CDT, 15 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
350 AM CDT Sun Sep 24 2017

KSZ030-031-043>046-061>066-074>081-084>090-250900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
350 AM CDT Sun Sep 24 2017 /250 AM MDT Sun Sep 24 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered showers and embedded thunderstorms will be found across
western Kansas today shifting eastward into central Kansas
tonight. These storms are not expected to become severe but
lightning and heavy rain will be possible.

Day 1 Hazards
-------------
* Flooding: Elevated risk
* Lightning: Significant risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Scattered showers and embedded thunderstorms are expected across
the entire forecast area Monday, ending from west to east Monday
night. A few thunderstorms will be possible across south central
Kansas Tuesday, then along the Kansas/Oklahoma border Tuesday
night through Thursday. These storms are not expected to become
severe but lightning and heavy rain will be possible.

Days 2-7 Hazards
----------------
* Monday
  - Flooding: Elevated risk
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  No hazards.

* Saturday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Sep 24, 6:35 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
635 PM CDT SUN SEP 24 2017

KSZ043-044-250015-
Lane KS-Scott KS-
635 PM CDT SUN SEP 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT AND WESTERN LANE
COUNTIES UNTIL 715 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Shallow Water, or 8 miles southeast of Scott City,
moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dighton, Healy, Grigston, Amy, Manning and The Tractor Elevator.

LAT...LON 3827 10070 3836 10090 3870 10078 3851 10038
TIME...MOT...LOC 2335Z 216DEG 21KT 3839 10080

Reynolds
Local storm report, Sep 24, 6:57 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
657 PM CDT SUN SEP 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             7 E SHALLOW WATER       38.37N 100.79W
09/24/2017  E1.00 INCH       SCOTT              KS   PUBLIC

            REPORTED MOST MARBLE WITH SOME QUARTER SIZED
            HAIL.

&&

LCR
Local storm report, Sep 24, 6:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT SUN SEP 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     7 E SHALLOW WATER       38.37N 100.79W
09/24/2017  E68 MPH          SCOTT              KS   PUBLIC

            MEASURED 68 MPH WITH A HOME ANEMOMETER.

&&

LCR
Local storm report, Sep 24, 7:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT SUN SEP 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             6 SSW GRIGSTON          38.40N 100.75W
09/24/2017  E0.75 INCH       SCOTT              KS   TRAINED SPOTTER

&&

LCR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 8:08 PM CDTSevere Thunderstorm WarningDDCNess, Trego52 min
Sep 24, 9:04 PM CDTSpecial Weather StatementDDCTrego41 min
Sep 25, 7:15 AM CDTAreal Flood AdvisoryDDCHodgeman4 hr
Sep 25, 8:13 AM CDTAreal Flood AdvisoryDDCFord, Gray3 hr
Sep 25, 1:47 PM CDTAreal Flood WarningDDCPratt12 hr
Sep 25, 3:07 PM CDTAreal Flood WarningDDCBarber, Pratt12 hr
Sep 25, 3:34 PM CDTFlash Flood WarningDDCBarber, Comanche, Kiowa, Pratt, Stafford6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.